Next: INTRODUCTION

<>Note: this paper is part of a continuing study of pitch perception shift and other auditory effects caused by Carbamazepine (also known as Tegretol) and other medications. We published the first evidence for such a shift in the Journal of Acoust. Society of America 91, 2436-2437 (1992); the full paper as reproduced below has been published in the Journal of Acoust. Society of America 96, 145-149 (1994).
       These studies can contribute significantly to our understanding of thy hearing mechanism. If your pitch perception has changed for any reason, please contact Dr. Chaloupka at vladi@u.washington.edu


Observation of a reversible, medication-induced change in pitch perception

Vladimir Chaloupka
Physics Department and School of Music, University of Washington, Seattle, WA 98195
cd /Stephen Mitchell, Richard Muirhead
Hall Health Clinic, University of Washington, Seattle, WA 98195

Abstract:

This paper reports a study of an absolute pitch possessor who, upon administration of the psychoactive drug Tegretol (Carbamazepine), experienced a significant change in her pitch perception. The subject's performance both in producing, as well as in identifying, random-frequency tones was measured, covering the period of administration of the drug, as well as control periods before and after. The main effect of the drug was a downward shift of the perceived pitch as compared to the two control periods. The magnitude of the shift was observed to increase with increasing fundamental frequency of the stimulus; the average shift was about one semitone. Detailed results on the frequency dependence and time dependence of the pitch shifts are presented. To our knowledge, this is the first documented report of a significant, reversible change of pitch perception caused by a medication.

___________________________________________________

___________________________________________________

vladi@u.washington.edu